Alert archive / Alabama / Tornado Warnings in 2024
Tornado Warning 65, NWS Tallahassee, FL
NWS Tallahassee, FL issued this tornado warning at May 17, 2024, 3:56 PM CDT for Geneva County, Alabama; Walton County, Florida. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2024, 3:56 PM CDT (20:56 UTC)
- Expired
- May 17, 2024, 4:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Geneva County, AL, Walton County, FL
The radar
The Eglin Afb radar (KEVX), 55 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 2:59 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1201 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 367 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
319
WFUS52 KTAE 172056
TORTAE
ALC061-FLC131-172130-
/O.NEW.KTAE.TO.W.0065.240517T2056Z-240517T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
356 PM CDT Fri May 17 2024
The National Weather Service in Tallahassee has issued a
* Tornado Warning for...
Southwestern Geneva County in southeastern Alabama...
Northwestern Walton County in the Panhandle of Florida...
* Until 430 PM CDT.
* At 356 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Laurel Hill, or 8 miles west of Florala, moving
east at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southwestern Geneva and northwestern Walton Counties, including the
following locations... Gordon, Hacoda, Cluster Springs, Gaskin,
Sand Hill, Flowersville, New Harmony, Glendale, Paxton, and Caney
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3099 8639 3100 8619 3109 8619 3107 8603
3080 8614 3089 8639
TIME...MOT...LOC 2056Z 287DEG 23KT 3104 8647
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
16-WORSTERWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at May 17, 2:59 PM CDT, 57 minutes earlier.
Area forecast discussion, May 17, 2:59 PM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
359 PM EDT Fri May 17 2024
...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER, HYDROLOGY...
.NEAR TERM...
(Through Saturday)
Issued at 355 PM EDT Fri May 17 2024
The main concern through Saturday will be severe thunderstorms and
heavy rain.
In the big picture, a positively tilted southern stream upper trough
has moved east to Texas, ramping up west-southwesterly jet stream
winds along the northern Gulf Coast. A turn to southerly low-level
flow has brought a return of low-level moisture as a warm front
tries to creep northward and inland.
Already, a band of moderate rain and thunderstorms currently
stretches from southwest Alabama to west-central Georgia, mainly
along the north of the warm front. It should take on a more positive
tilt through this evening and start to slowly move southeast,
affecting most of the service area except perhaps the Forgotten
Coast and southeast Big Bend. Given the slow movement of this line,
a quick couple inches of rain should occur in spots. So a few severe
wind gusts and flash flooding will be the main threats through this
evening. We just issued a Flood Watch for areas along and west of
the Flint River, and for the inland FL Panhandle.
Looking upstream, a shortwave trough west of Del Rio TX will race
east through this evening, sparking development of a new MCS late
this evening off the Texas and Louisiana coasts. It will continue to
race east overnight near the northern Gulf Coast, pushing across the
tri- state region from west to east from early Saturday morning into
the mid-afternoon hours. Assuming this takes on a classic MCS
structure and tracks more onshore than over the Gulf waters, then
fairly widespread severe wind gusts would be possible, with isolated
convective gusts in excess of 70 mph.
As MCS exits east later Saturday afternoon, we will likely see a
significant lull in activity develop in the rain-stabilized air that
follows.
&&
.SHORT TERM...
(Saturday night through Sunday night)
Issued at 355 PM EDT Fri May 17 2024
Widespread showers, in addition to scattered severe storms, continue
into Saturday evening but a general downtrend in severe weather
should begin to develop as the forcing moves east and instability
wanes. However, with one last shortwave passage left, isolated
severe storms remain possible overnight Saturday into early Sunday.
The trough pushes through Sunday with cooler temperatures aloft
moving in. While the severe threat will be noticeably lower and east
compared to Saturday's event, our GA counties along the I-75
corridor and down into the southeast Big Bend could see strong,
possibly severe, storms given the favorable temperatures aloft and
remnant instability.
We've also added some patchy fog to the forecast Sunday morning.
&&
.LONG TERM...
(Monday through Thursday)
Issued at 355 PM EDT Fri May 17 2024
Upper level ridge settles in as the trough from the weekend moves
out. Cannot rule out a slight chance of showers across far eastern
areas on Monday as another shortwave swings through. A quieter and
drier pattern is forecast through much of next week. This pattern
should lead to a warm up in temperatures with highs back in the low
90s by Tuesday and Wednesday.
&&
.AVIATION...
(18Z TAFS)
Issued at 355 PM EDT Fri May 17 2024
The main challenge will be timing two rounds of showers and
thunderstorms over the next 24 hours, with the possibility of a
thunderstorm squall line on Saturday morning that could bring a
healthy coverage of severe thunderstorm wind gusts.
Radar currently shows an east-west band of moderate rain and
embedded thunderstorms from southwest Alabama to west-central
Georgia. This will start to make more progress to the southeast
through early evening, likely affecting all terminals except
possibly ECP.
A lull is likely overnight, then the squall line will move in from
the west on Saturday morning.
&&
.MARINE...
Issued at 355 PM EDT Fri May 17 2024
Moderate southerly breezes will prevail across the northeast Gulf
through tonight. A line of thunderstorms is likely to move across
the waters on Saturday morning and evening, bringing strong to
severe wind gusts. A weak front will move across the waters on
Saturday and Saturday night, and stall on Sunday, bringing renewed
chances of showers and thunderstorms. High pressure will pass
across the northeast Gulf on Sunday night, and then elongate along
the U.S. Eastern Seaboard on Monday and Tuesday.
&&
.FIRE WEATHER...
Issued at 355 PM EDT Fri May 17 2024
Two rounds of thunderstorms will affect districts, the first through
this evening, then the second from Saturday morning through mid-
afternoon. Widespread wetting rains are expected. Severe
thunderstorm wind gusts are possible as well.
A weak cold front will pass the districts on Saturday night,
followed by a turn to westerly winds on Sunday. Given moderate
westerly transport winds and a deeply mixed layer on Sunday, pockets
of high dispersion values are expected during the afternoon. The
high dispersion values on Monday are mainly due to deep mixing
albeit less wind. This would support well-developed vertical smoke
columns.
&&
.HYDROLOGY...
Issued at 355 PM EDT Fri May 17 2024
The potential for flash flooding is increasing over portions of
the FL Panhandle north of I-10, Southwest GA mainly west of the
Flint River, and Southeast AL, where a Flash Flood Watch is in
effect into Saturday. Parts of this same region are also in a WPC
Moderate Risk (Level 3 of 4) for excessive rainfall, which means
there is the potential for numerous flash flooding. The remainder
of the area outside of the FL Big Bend is in a Slight Risk of
Excessive Rainfall, while the Big Bend is under a Marginal Risk.
While average rainfall amounts of 2-3 inches are expected across
the Flash Flood Watch area, the potential for localized higher
amounts of 6 inches from thunderstorms moving repeatedly over the
same areas (i.e., training), would result in flash flooding.
Wet antecedent conditions with moist soils will accentuate this.
The Withlacoochee River at Valdosta (Skipper Bridge Road) and
Quitman as well, as the Ochlockonee River at Concord, continue in
minor flood stage.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 86 73 85 69 / 50 50 80 60
Panama City 82 72 82 70 / 80 50 80 40
Dothan 84 70 80 67 / 70 70 90 30
Albany 85 70 81 67 / 80 80 90 40
Valdosta 88 73 87 69 / 30 50 80 60
Cross City 87 73 88 69 / 40 10 50 70
Apalachicola 81 74 82 72 / 80 30 70 60
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Saturday afternoon for FLZ007-009-011.
High Rip Current Risk through late Sunday night for FLZ108-112-
114-115.
GA...Flood Watch through Saturday afternoon for GAZ120>126-142>145-
155.
AL...Flood Watch through Saturday afternoon for ALZ065>069.
GM...None.
&&
NEAR TERM...Haner
SHORT TERM...Dobbs/LF
LONG TERM....Haner/LF
AVIATION...Haner
MARINE...Haner/LF
FIRE WEATHER...Haner
HYDROLOGY...LFThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 2:15 PM CDT | Flood Watch | TAE | Coffee, Dale, Geneva, Henry, Houston | 25 hr |
| May 17, 3:46 PM CDT | Severe Thunderstorm Warning | TAE | Geneva | 89 min |
| May 17, 4:25 PM CDT | Tornado Warning | TAE | Geneva | 35 min |
| May 17, 4:54 PM CDT | Areal Flood Advisory | TAE | Coffee, Geneva | 2 hr |
| May 17, 5:06 PM CDT | Tornado Warning | TAE | Geneva | 24 min |
| May 17, 5:07 PM CDT | Severe Thunderstorm Warning | TAE | Geneva, Houston | 83 min |
| May 17, 5:12 PM CDT | Flash Flood Warning | TAE | Geneva | 3 hr |
| May 17, 5:50 PM CDT | Areal Flood Advisory | TAE | Geneva, Houston | 3 hr |
| May 17, 6:22 PM CDT | Severe Thunderstorm Warning | TAE | Houston | 68 min |
| May 17, 12:59 AM CDT | Small Craft Advisory | TAE | 9 hr | |
| May 17, 2:47 AM CDT | Special Marine Warning | TAE | 3 hr | |
| May 17, 4:09 AM CDT | Special Marine Warning | TAE | 3 hr | |
| May 17, 4:31 AM CDT | Severe Thunderstorm Warning | TAE | Bay, Franklin, Gulf, Liberty, Wakulla | 89 min |
| May 17, 7:10 AM CDT | Special Marine Warning | TAE | 35 min | |
| May 17, 7:14 AM CDT | Special Weather Statement | TAE | Dixie | 46 min |
| May 17, 5:39 PM CDT | Tornado Warning | TAE | Holmes, Jackson, Washington | 36 min |
| May 17, 6:12 PM CDT | Tornado Warning | TAE | Jackson | 33 min |
| May 17, 6:56 PM CDT | Severe Thunderstorm Warning | TAE | Holmes, Jackson, Walton, Washington | 64 min |
Nearby
Tornado Warnings in Alabama, 2024Tornado Warnings in Florida, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.